Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 20, 2004, 7:58 PM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 7:58 PM EDT (23:58 UTC)
- Expired
- May 20, 2004, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 124 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 12.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 210001 FFWPBZ PAC121-210300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 758 PM EDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... VENANGO COUNTY IN PENNSYLVANIA * UNTIL 1100 PM EDT * AT 752 PM EDT...FLASH FLOODING WAS INDICATED BY RADAR RAINFALL ESTIMATES OF ABOUT 1.5 INCHES OF RAIN IN THE PAST 30 MINUTES ACROSS NORTHERN VENANGO COUNTY. RAPID STREAM RISES CAN BE EXPECTED ALONG THE SMALL TRIBUTARIES OF SUGAR CREEK. <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4162 7968 4155 7966 4153 7996 4166 7983 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:58 PM EDT, 5 hours earlier.
Area forecast discussion, May 20, 2:58 PM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 258 PM EDT THU MAY 20 2004 .DISCUSSION... MDLS CONT TO SAG CDFNT SEWD INTO NWRN PA BY LATE TNGT AND STRETCH IT E/W ACRS OUR CWA DURG FRI. THIS BNDRY AS WELL AS ANY OLD OUTFLOW BNDRYS FM PREV CONVECTION SHUD HELP KEEP SCT TSTMS GOING PAST SUNSET TNGT. WL GO WITH CHC POPS ALL ZNS TNGT...WITH HIEST VALUES ARND 50 PCT NORTHWEST PTN CWA LTR TNGT. ON FRI WL KEEP HI CHC POPS ALL ZNS. NOT PLANNING TO PLAY UP WORDING FOR HVY RNFL OR SVR POTENTIAL AT THIS PT FOR LATE FRI...BUT PW VALUES WL RMN HI THRU THE DAY WITH CAPES ARND 2000 BY FRI EVE. BEST CHC OF ANY RELATIVELY DRY WX WL BE SAT INTO SAT NGT AFT FNTL BNDRY PULLS WELL TO N OF CWA ONCE AGN. PLAN TO GO WITH DRY (20 PCT) POPS SAT AND SAT NGT MOST AREAS...THEN JUST SML CHC POPS ON SUN. && .PRELIMINARY POINT TEMPS/POPS... PITTSBURGH, PA 64 82 65 84 / 40 50 40 20 WHEELING, WV 64 82 65 85 / 40 50 40 20 MORGANTOWN, WV 63 82 64 84 / 40 50 30 20 ZANESVILLE, OH 67 85 65 87 / 50 40 30 20 NEW PHILADELPHIA, OH 64 82 65 85 / 40 40 40 20 FRANKLIN, PA 62 78 64 82 / 50 50 40 30 DUBOIS, PA 61 77 64 82 / 50 50 40 20 LATROBE, PA 62 80 65 83 / 40 50 30 20 BUTLER, PA 63 80 65 84 / 50 50 40 20 INDIANA, PA 62 79 65 83 / 40 50 30 20 OAKLAND, MD 61 80 63 82 / 40 50 30 30 && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...NONE. OH...NONE. WV...NONE. MD...NONE. &&
Hazardous weather outlook, May 20, 5:02 AM EDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 502 AM EDT THU MAY 20 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-200901- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 502 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS THE AREA...BUT MAINLY OVER EAST CENTRAL OHIO...THE WEST VIRGINIA PANHANDLE AND NORTHWESTERN PENNSYLVANIA. THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA ON FRIDAY. THE PRIMARY THREAT WILL AGAIN BE FROM HAIL AND DAMAGING WIND GUSTS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 15
In the hours before
Special weather statement, May 20, 7:27 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 727 PM EDT THU MAY 20 2004 PAZ008-210051- VENANGO PA- 727 PM EDT THU MAY 20 2004 ...RAPIDLY DEVELOPING STORMS APPROACHING... RAPIDLY DEVELOPING STORMS WILL MOVE ACROSS THE NORTHERN PART OF THE COUNTY THROUGH 9 PM. THESE STORMS WILL LIKELY PRODUCE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS BETWEEN 30 AND 40 MPH. THE MOST INTENSE STORMS WILL MOVE NORTH OF COOPERSTOWN...AND NEAR TITUSVILLE AND PLEASANTVILLE. RESIDENTS SHOULD PAY ATTENTION FOR RAPIDLY DETERIORATING WEATHER. UPDATES AND A WARNING MAY BE NECESSARY IF THE STORMS INTENSIFY FURTHER.
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.